Alert archive / California / Wind Advisories in 2023
Wind Advisory 34, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at May 8, 2023, 1:30 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 9, 2023, 5:00 PM PDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2023, 1:30 PM PDT (20:30 UTC)
- In effect from
- May 9, 2023, 5:00 PM PDT
- Expired
- May 10, 2023, 12:00 PM PDT
- In force
- 19 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WWUS76 KSGX 082030 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 130 PM PDT Mon May 8 2023 CAZ055-056-058-060>062-065-090500- /O.NEW.KSGX.WI.Y.0034.230510T0000Z-230510T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 130 PM PDT Mon May 8 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO NOON PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts of 55 to 60 mph expected. Local wind gusts to 70 mph. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 5 PM Tuesday to noon PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EA
4 follow-up statements
865 WWUS76 KSGX 090417 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 917 PM PDT Mon May 8 2023 CAZ055-056-058-060>062-065-091330- /O.CON.KSGX.WI.Y.0034.230510T0000Z-230510T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 917 PM PDT Mon May 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM TUESDAY TO NOON PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts of 55 to 65 mph expected. Strongest gusts along the desert slopes and below passes. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 5 PM Tuesday to noon PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
909 WWUS76 KSGX 091119 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 419 AM PDT Tue May 9 2023 CAZ055-056-058-060>062-065-092300- /O.CON.KSGX.WI.Y.0034.230510T0000Z-230510T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 419 AM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 5 PM this afternoon to noon PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
361 WWUS76 KSGX 100432 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 932 PM PDT Tue May 9 2023 CAZ055-056-058-060>062-065-101245- /O.CON.KSGX.WI.Y.0034.000000T0000Z-230510T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 932 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 5 PM this afternoon to noon PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
208 WWUS76 KSGX 101047 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 347 AM PDT Wed May 10 2023 CAZ055-056-058-060>062-065-101900- /O.CON.KSGX.WI.Y.0034.000000T0000Z-230510T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 347 AM PDT Wed May 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until noon PDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 8, 8:43 AM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 8, 8:43 AM PDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service San Diego CA 843 AM PDT Mon May 8 2023 .SYNOPSIS... Slightly warmer today with mostly sunny skies by late this morning. Cooler on Tuesday as a compact, fast-moving storm system moves over Southern California through the middle of this week. Strong winds will impact the mountains and deserts Tuesday afternoon through Wednesday, and a slight chance of light precipitation will become realized across the coast through the coastal slopes. A warming trend sets in on Thursday, with above normal temperatures likely Friday through early next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Update... Low clouds are hugging the coastal basin this morning, with the 12z Miramar sounding showing the inversion based near 2000 feet. Clouds should clear through late morning, with most areas seeing mostly sunny skies by this afternoon. Highs today will be up to 5 degrees warmer than on Sunday, but temperatures will still run up to 5 degrees below normal for the coast and deserts, and up to 10 degrees below for the valleys and mountains. Breezy winds will develop this afternoon across the mountains and desert slopes, with peak wind gusts of 35 to 50 mph. Winds will diminish later tonight. Big changes are on the way for Tuesday as a cold storm system brings cooling, strong winds in the mountains and deserts and a slight chance of precipitation Tuesday night into Wednesday. Previous Discussion (Issued 516 AM PDT Mon May 8 2023)... .SHORT TERM (Today through Wednesday)... Onshore flow will continue through Wednesday maintaining a deeper marine layer and below average high temperatures. A fast-moving low pressure system will move through southern California on Tuesday night and Wednesday bringing stronger and gusty southwest to west winds in the mountains and deserts for Tuesday afternoon into Wednesday evening with the stronger gusts to around 60 mph and isolated gusts in the windiest locations to around 70 mph. There is also a chance of light precipitation from the coast to the coastal slopes of the mountains for Tuesday night into Wednesday. Any rainfall is expected to be light, from a few hundredths of an inch or less near the coast to one-tenth to locally one-quarter inch on the coastal slopes of the mountains. High temperatures for inland area will warm slightly today with slight cooling for most areas on Tuesday. On Wednesday, there will be slight cooling for coastal areas with the mountains and deserts 5 to locally 10 degrees cooler. With the cooling, high temperatures on Wednesday will be 5 to 10 degrees below average at lower elevations to 15 to locally 20 degrees below average for the mountains. && .LONG TERM (Thursday through Sunday)... High pressure aloft will strengthen along the West Coast bringing a warming trend into next weekend. High temperatures on Thursday will begin to warm, but still be a few to around 5 degrees below average. High temperatures on Friday will warm to near average at the coast to 5 to 10 degrees above average for the mountains, deserts, and inland valleys. On Saturday, those inland areas will be around 8 to 12 degrees above average with coastal areas a few degrees above average. There may be slight cooling on Sunday as high pressure aloft over southern California begins to weaken. && .AVIATION... 081530Z...Coast/Valleys...Low clouds currently covering much of the coast and some of the San Diego County Valleys, Bases 1400-1800 feet MSL with tops to 2600 feet. Clearing 17-18Z. Low clouds to redevelop in similar fashion this evening, patchy and predominantly in San Diego County 03-09Z, then filling in the coastal basin a little more from south to north into early Tuesday. Similar bases/tops. Otherwise, mostly clear skies. Mountains/Deserts...W-NW winds 25 kts with gusts 35 kts today and tonight, strongest through and below wind-prone passes and canyons. MOD-STG up/downdrafts and LLWS will occur over and NE/E mtns. Otherwise, mostly clear skies. && .MARINE... Northwest winds with gusts around 20 knots are expected this afternoon and evening. Then gusts could reach 25 knots Tuesday afternoon into Wednesday especially in the outer waters, when conditions could become hazardous for small craft. Otherwise, no hazardous marine conditions are forecast through Friday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...EA AVIATION/MARINE...Adams
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:34 PM PDT | Small Craft Advisory | SGX | 43 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.